Inventiones mathematicae

, Volume 181, Issue 2, pp 227–289 | Cite as

On the number of zeros of Abelian integrals

A constructive solution of the infinitesimal Hilbert sixteenth problem
Article

Abstract

We prove that the number of limit cycles generated from nonsingular energy level ovals (periodic trajectories) in a small non-conservative perturbation of a Hamiltonian polynomial vector field on the plane, is bounded by a double exponential of the degree of the fields. This solves the long-standing infinitesimal Hilbert 16th problem.

The proof uses only the fact that Abelian integrals of a given degree are horizontal sections of a regular flat meromorphic connection defined over ℚ (the Gauss-Manin connection) with a quasiunipotent monodromy group.

Mathematics Subject Classification (2000)

34C07 34C08 34M10 34M60 14Q20 32S40 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Arnold, V.I., Gusein-Zade, S.M., Varchenko, A.N.: Singularities of Differentiable Maps. Monodromy and Asymptotics of Integrals, vol. II. Birkhäuser, Boston (1988). MR 89g:58024 MATHGoogle Scholar
  2. 2.
    Arnold, V.I.: Arnold’s Problems. Springer, Berlin (2004). Translated and revised edition of the 2000 Russian original, with a preface by V. Philippov, A. Yakivchik and M. Peters. MR2078115 (2005c:58001) MATHGoogle Scholar
  3. 3.
    Bobieński, M., Mardešić, P.: Pseudo-Abelian integrals along Darboux cycles. Proc. Lond. Math. Soc. (3) 97(3), 669–688 (2008). MR2448243 (2009f:34082) MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Bogdanov, R.I.: Bifurcations of a limit cycle of a certain family of vector fields on the plane. Trudy Sem. Petrovsk. (2), 23–35 (1976). MR 56 #1363 Google Scholar
  5. 5.
    Basu, S., Pollack, R., Roy, M.-F.: Algorithms in Real Algebraic Geometry. Algorithms and Computation in Mathematics, vol. 10. Springer, Berlin (2003). MR 2004g:14064 MATHGoogle Scholar
  6. 6.
    Brieskorn, E.: Die Monodromie der isolierten Singularitäten von Hyperflächen. Manuscr. Math. 2, 103–161 (1970). MR 42 #2509 MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Basu, S., Vorobjov, N.: On the number of homotopy types of fibres of a definable map. J. Lond. Math. Soc. (2) 76(3), 757–776 (2007). MR2377123 MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Binyamini, G., Yakovenko, S.: Polynomial bounds for oscillation of solutions of Fuchsian systems. Ann. Inst. Fourier 59(7), 2891–2926 (2009). Available as Preprint arXiv:0808.2950 [math.DS] MATHGoogle Scholar
  9. 9.
    Caubergh, M., Dumortier, F., Roussarie, R.: Alien limit cycles in rigid unfoldings of a Hamiltonian 2-saddle cycle. Commun. Pure Appl. Anal. 6(1), 1–21 (2007). MR2276327 (2008f:34066) MATHMathSciNetGoogle Scholar
  10. 10.
    Christopher, C., Li, C.: Limit Cycles of Differential Equations. Advanced Courses in Mathematics. CRM Barcelona. Birkhäuser, Basel (2007). MR2325099 (2008d:34001) MATHGoogle Scholar
  11. 11.
    Clemens, C.H. Jr.: Picard–Lefschetz theorem for families of nonsingular algebraic varieties acquiring ordinary singularities. Trans. Am. Math. Soc. 136, 93–108 (1969). MR0233814 (38 #2135) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    de la Valleé Poussin, C.: Sur l’équation différentielle linéaire du second ordre. détermination d’une intégrale par deux valeurs assignées. extension aux équations d’ordre n. J. Math. Pures Appl. 8, 125–144 (1929) Google Scholar
  13. 13.
    Dumortier, F., Roussarie, R.: Abelian integrals and limit cycles. J. Differ. Eq. 227(1), 116–165 (2006). MR2233957 (2007c:34049) MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Fulton, W., MacPherson, R.: A compactification of configuration spaces. Ann. Math. (2) 139(1), 183–225 (1994). MR1259368 (95j:14002) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Françoise, J.P.: Successive derivatives of a first return map, application to the study of quadratic vector fields. Ergodic Theory Dyn. Syst. 16(1), 87–96 (1996). MR1375128 (97a:58131) MATHCrossRefGoogle Scholar
  16. 16.
    Gabrièlov, A.M.: Projections of semianalytic sets. Funct. Anal. Appl. 2(4), 18–30 (1968). MR0245831 (39 #7137) Google Scholar
  17. 17.
    Gavrilov, L.: Petrov modules and zeros of Abelian integrals. Bull. Sci. Math. 122(8), 571–584 (1998). MR 99m:32043 MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Gavrilov, L.: Abelian integrals related to Morse polynomials and perturbations of plane Hamiltonian vector fields. Ann. Inst. Fourier (Grenoble) 49(2), 611–652 (1999). MR 1 697 374 MATHMathSciNetGoogle Scholar
  19. 19.
    Gavrilov, L.: Higher order Poincaré–Pontryagin functions and iterated path integrals. Ann. Fac. Sci. Toulouse Math. (6) 14(4), 663–682 (2005). MR2188587 (2006i:34074) MATHMathSciNetGoogle Scholar
  20. 20.
    Gavrilov, L., Iliev, I.D.: The displacement map associated to polynomial unfoldings of planar Hamiltonian vector fields. Am. J. Math. 127(6), 1153–1190 (2005). MR2183522 (2006h:34065) MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Glutsyuk, A., Ilyashenko, Yu.: The restricted infinitesimal Hilbert 16th problem. Dokl. Akad. Nauk 407(2), 154–159 (2006). MR2348308 MathSciNetGoogle Scholar
  22. 22.
    Glutsyuk, A., Ilyashenko, Yu.: Restricted version of the infinitesimal Hilbert 16th problem. Mosc. Math. J. 7(2), 281–325 (2007) and p. 351. MR2337884 MATHMathSciNetGoogle Scholar
  23. 23.
    Glutsyuk, A.: Upper bounds of topology of complex polynomials in two variables. Mosc. Math. J. 5(4), 781–828 (2005) and p. 972. MR2266460 MATHMathSciNetGoogle Scholar
  24. 24.
    Glutsyuk, A.: An explicit formula for period determinant. Ann. Inst. Fourier (Grenoble) 56(4), 887–917 (2006). MR2266882 (2007f:32034) MATHMathSciNetGoogle Scholar
  25. 25.
    Gavrilov, L., Novikov, D.: On the finite cyclicity of open period annuli. Preprint arXiv:0807.0512, pp. 1–22 (2008)
  26. 26.
    Grigoriev, A.: Singular perturbations and zeros of Abelian integrals. Ph. D. thesis, Weizmann Institute of Science (Rehovot), December 2001 Google Scholar
  27. 27.
    Grigoriev, A.: Uniform asymptotic bound on the number of zeros of Abelian integrals. Preprint arXiv:math.DS/0305248 (2003)
  28. 28.
    Hilbert, D.: Mathematical problems. Bull. Am. Math. Soc. (NS) 37(4), 407–436 (2000). Reprinted from Bull. Am. Math. Soc. 8, 437–479 (1902) MATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Ilyashenko, Yu.S.: Пример уравнении вида dw/dz=−R z/R w имеющих счетное число предельных циклов и сколь угодно большой жанр по Петровскому–Ландису. Mat. Sb. (NS) 80(122), 388–404 (1969). (Engl. translations: An example of equations dw/dz=P n (z, w)/Q n (z, w) having a countable number of limit cycles and arbitrarily high Petrovskiĭ-Landis genus). MR0259239 (41 #3881) Google Scholar
  30. 30.
    Ilyashenko, Yu.S.: Возникновение предельных циклов про возмущении уравнения dw/dz=−R z/R w , gde R(z,w)—многочлен. Mat. Sb. (NS) 78(120), 360–373 (1969), no. 3. (Engl. translation: Appearance of limit cycles by perturbation of the equation dw/dz=−R z/R w, where R(z,w) is a polynomial) Google Scholar
  31. 31.
    Ilyashenko, Yu.S.: The multiplicity of limit cycles arising by a perturbation of a Hamilton equation of the class dw/dz=P 2/Q 1, in real and complex domains. Tr. Semin. Im. I.G. Petrovskogo 3, 49–60 (1978). (Russian) Google Scholar
  32. 32.
    Ilyashenko, Yu.S.: Centennial history of Hilbert’s 16th problem. Bull. Am. Math. Soc. (NS) 39(3), 301–354 (2002). (electronic). MR 1 898 209 MATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Ilyashenko, Yu.S.: The qualitative theory of differential equations in the plane. In: Mathematical Events of the Twentieth Century, pp. 101–132. Springer, Berlin (2006). MR2182781 (2006i:34002) CrossRefGoogle Scholar
  34. 34.
    Ilyashenko, Yu.S.: Some open problems in real and complex dynamical systems. Nonlinearity 21, T101–T107 (2008) MATHCrossRefMathSciNetGoogle Scholar
  35. 35.
    Ilyashenko, Yu.S., Yakovenko, S.: Double exponential estimate for the number of zeros of complete Abelian integrals and rational envelopes of linear ordinary differential equations with an irreducible monodromy group. Invent. Math. 121(3), 613–650 (1995). MR 96g:58157 CrossRefMathSciNetGoogle Scholar
  36. 36.
    lyashenko, Yu., Yakovenko, S.: Lectures on Analytic Differential Equations. Graduate Studies in Mathematics, vol. 86. American Mathematical Society, Providence (2008). MR2363178 Google Scholar
  37. 37.
    Jebrane, M.A., Mourtada, A.: Cyclicité finie des lacets doubles non triviaux. Nonlinearity 7(5), 1349–1365 (1994). MR1294547 (95h:58110) MATHCrossRefMathSciNetGoogle Scholar
  38. 38.
    Kashiwara, M.: Quasi-unipotent constructible sheaves. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 28(3), 757–773 (1982). MR656052 (84f:32009) MathSciNetGoogle Scholar
  39. 39.
    Khovanskiĭ, A.: Real analytic manifolds with the property of finiteness, and complex Abelian integrals. Funktsional. Anal. Prilozhen. 18(2), 40–50 (1984). MR 86a:32024 Google Scholar
  40. 40.
    Khovanskiĭ, A.: Fewnomials. American Mathematical Society, Providence (1991). MR 92h:14039 MATHGoogle Scholar
  41. 41.
    Looijenga, E.: The complement of the bifurcation variety of a simple singularity. Invent. Math. 23, 105–116 (1974). MR 54 #10661 MATHCrossRefMathSciNetGoogle Scholar
  42. 42.
    Mardešić, P.: An explicit bound for the multiplicity of zeros of generic Abelian integrals. Nonlinearity 4(3), 845–852 (1991). MR1124336 (92h:58163) CrossRefMathSciNetGoogle Scholar
  43. 43.
    Milnor, J.: Singular points of complex hypersurfaces. Annals of Mathematics Studies, No. 61. Princeton University Press, Princeton (1968). MR 39 #969 MATHGoogle Scholar
  44. 44.
    Moura, C.: Bounds for the vanishing order for solutions of a linear differential system. J. Dyn. Control Syst. 9(1), 73–88 (2003). MR 1956445 MATHCrossRefMathSciNetGoogle Scholar
  45. 45.
    Novikov, D.: Systems of linear ordinary differential equations with bounded coefficients may have very oscillating solutions. Proc. Am. Math. Soc. 129(12), 3753–3755 (2001). (electronic). MR 1 860 513 MATHCrossRefGoogle Scholar
  46. 46.
    Novikov, D.: On limit cycles appearing by polynomial perturbation of Darbouxian integrable systems. Geom. Funct. Anal. 18(5), 1750–1773 (2009). MR2481741 CrossRefMathSciNetGoogle Scholar
  47. 47.
    Novikov, D., Yakovenko, S.: Simple exponential estimate for the number of real zeros of complete Abelian integrals. Ann. Inst. Fourier (Grenoble) 45(4), 897–927 (1995). MR 97b:14053 MATHMathSciNetGoogle Scholar
  48. 48.
    Novikov, D., Yakovenko, S.: Tangential Hilbert problem for perturbations of hyperelliptic Hamiltonian systems. Electron. Res. Announc. Am. Math. Soc. 5, 55–65 (1999). (electronic). MR 2000a:34065 MATHCrossRefMathSciNetGoogle Scholar
  49. 49.
    Novikov, D., Yakovenko, S.: Trajectories of polynomial vector fields and ascending chains of polynomial ideals. Ann. Inst. Fourier (Grenoble) 49(2), 563–609 (1999). MR 2001h:32054 MATHMathSciNetGoogle Scholar
  50. 50.
    Novikov, D., Yakovenko, S.: Redundant Picard–Fuchs system for Abelian integrals. J. Differ. Eq. 177(2), 267–306 (2001). MR 1 876 646 MATHCrossRefMathSciNetGoogle Scholar
  51. 51.
    Novikov, D., Yakovenko, S.: Quasialgebraicity of Picard–Vessiot fields. Mosc. Math. J. 3(2), 551–591 (2003) MATHMathSciNetGoogle Scholar
  52. 52.
    Petrov, G.S.: Nonoscillation of elliptic integrals. Funktsional. Anal. Prilozhen. 24(3), 45–50 (1990), and p. 96. MR 92c:33036 Google Scholar
  53. 53.
    Petrov, G.S.: On the nonoscillation of elliptic integrals. Funktsional. Anal. Prilozhen. 31(4), 47–51 (1997), and p. 95. MR 99a:34087 Google Scholar
  54. 54.
    Petrovskiĭ, I.G., Landis, E.M.: On the number of limit cycles of the equation dy/dx=P(x,y)/Q(x,y), where P and Q are polynomials of 2nd degree. Mat. Sb. (NS) 37(79), 209–250 (1955). MR 17,364d Google Scholar
  55. 55.
    Petrovskiĭ, I.G., Landis, E.M.: On the number of limit cycles of the equation dy/dx=P(x,y)/Q(x,y), where P and Q are polynomials. Mat. Sb. (NS) 43(85), 149–168 (1957). MR 19,746c Google Scholar
  56. 56.
    Petrovskiĭ, I.G., Landis, E.M.: Corrections to the articles “On the number of limit cycles of the equations dy/dx=P(x, y)/Q(x, y), where P and Q are polynomials of 2nd degree” and “On the number of limit cycles of the equation dy/dx=P(x, y)/Q(x, y), where P and Q are polynomials”. Mat. Sb. (NS) 48(90), 253–255 (1959). MR 23 #A1099 Google Scholar
  57. 57.
    Roussarie, R.: On the number of limit cycles which appear by perturbation of separatrix loop of planar vector fields. Bol. Soc. Brasil. Mat. 17(2), 67–101 (1986). MR 88i:34061 MATHCrossRefMathSciNetGoogle Scholar
  58. 58.
    Roussarie, R.: Cyclicité finie des lacets et des points cuspidaux. Nonlinearity 2(1), 73–117 (1989). MR980858 (90m:58169) MATHCrossRefMathSciNetGoogle Scholar
  59. 59.
    Roitman, M., Yakovenko, S.: On the number of zeros of analytic functions in a neighborhood of a Fuchsian singular point with real spectrum. Math. Res. Lett. 3(3), 359–371 (1996). MR 97d:34004 MATHMathSciNetGoogle Scholar
  60. 60.
    Varchenko, A.N.: Estimation of the number of zeros of an Abelian integral depending on a parameter, and limit cycles. Funktsional. Anal. Prilozhen. 18(2), 14–25 (1984). MR 85g:32033 MATHMathSciNetGoogle Scholar
  61. 61.
    Yakovenko, S.: Real zeros of a class of Abelian integrals arising in bifurcation theory. Methods of the qualitative theory of differential equations (Russian), Gor′kov. Gos. Univ., Gorki (1984). Translated in Selecta Math. Soviet. 9(3), 255–262, pp. 175–185, 203–204 (1990). MR866699 (88b:58100) Google Scholar
  62. 62.
    Yakovenko, S.: A geometric proof of the Bautin theorem. In: Concerning the Hilbert 16th Problem, pp. 203–219. Am. Math. Soc., Providence (1995). MR 96j:34056 Google Scholar
  63. 63.
    Yakovenko, S.: On functions and curves defined by ordinary differential equations. In: The Arnoldfest, Toronto, ON, 1997, pp. 497–525. Am. Math. Soc., Providence (1999). MR 2001k:34065 Google Scholar
  64. 64.
    Yakovenko, S.: Bounded decomposition in the Brieskorn lattice and Pfaffian Picard–Fuchs systems for Abelian integrals. Bull. Sci. Math. 126(7), 535–554 (2002) MATHCrossRefMathSciNetGoogle Scholar
  65. 65.
    Yakovenko, S.: Quantitative theory of ordinary differential equations and the tangential Hilbert 16th problem. In: On Finiteness in Differential Equations and Diophantine Geometry. CRM Monogr. Ser., vol. 24, pp. 41–109. Am. Math. Soc., Providence (2005). MR2180125 (2006g:34062) Google Scholar
  66. 66.
    Yakovenko, S.: Oscillation of linear ordinary differential equations: on a theorem of A. Grigoriev. J. Dyn. Control Syst. 12(3), 433–449 (2006). MR2233029 MATHCrossRefMathSciNetGoogle Scholar
  67. 67.
    Żoła̧dek, H.: The Monodromy Group. Instytut Matematyczny Polskiej Akademii Nauk. Monografie Matematyczne (New Series). Birkhäuser, Basel (2006). [Mathematics Institute of the Polish Academy of Sciences. Mathematical Monographs (New Series)], vol. 67. MR2216496 Google Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  • Gal Binyamini
    • 1
  • Dmitry Novikov
    • 1
  • Sergei Yakovenko
    • 1
  1. 1.Weizmann Institute of ScienceRehovotIsrael

Personalised recommendations